Louisiana, 2012Damaging Wind and Astronomical Low Tide in Louisiana, December 20 to 21, 2012
December 20 to 21, 2012 · NWS LCH · 6 events in 6 counties and zones
A strong cold front pushed through South Louisiana with strong showers and storms along the boundary. Wind gusts in these storms were commonly in the 45 to 55 MPH range as they moved from northwest to southeast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed through South Louisiana with strong showers and storms along the boundary. Wind gusts in these storms were commonly in the 45 to 55 MPH range as they moved from northwest to southeast. Damage was reported in South Central Louisiana as isolated wind gusts of 55 to 60 MPH occurred. The strong persistent north winds behind the front also caused low tides along the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 20, 3:16 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 20, 3:16 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
316 AM CST THU DEC 20 2012
.DISCUSSION...LOTS TO TALK ABOUT THIS MORNING.
TODAY...FIRST..COLD FRONT AND ASSOCIATED SQUALL LINE WILL BE MOVING
THROUGH THE CWA DURING THE NEXT SEVERAL HOURS. CANNOT RULE OUT SOME
ISOLATED WIND GUSTS TO SEVERE LIMITS MAINLY BEFORE SUNRISE OVER
NORTHERN COUNTIES/PARISHES...OTHERWISE EXPECT 30 TO 40 MPH WIND
GUSTS AS LINE MOVES THROUGH THE REGION. RAPIDLY CLEARING...
INCREASING NORTHERLY WINDS AND FALLING TEMPERATURES WILL HIGHLIGHT
TODAY. CURRENT WIND ADVISORY CONFIGURATION ALONG I10 CORRIDOR LOOKS
VERY GOOD AS WIND GUSTS IN EXCESS OF 30 MPH WILL BE LIKELY
ESPECIALLY AFTER 15Z.
TONIGHT...GOOD COLD ADVECTION WILL CONTINUE INTO TONIGHT AND APPEARS
THAT NEAR FREEZING TEMPERATURES SHOULD BE WIDESPREAD NORTH OF
HIGHWAY 190. FURTHER SOUTH...AM LESS CONFIDENT IN EXTENT OF
FREEZING TEMPERATURES ESPECIALLY OVER ACADIANA. MOS TAKES THESE
SITES CLOSE TO FREEZING AS WELL BUT PAST HISTORY SUGGESTS THAT THIS
IS USUALLY SEVERAL DEGREES TOO COLD. WILL DEFER THE FREEZE WARNING
ISSUE FOR NOW BUT WILL HIGHLIGHT IN HWO.
FRIDAY THROUGH SATURDAY...HIGH PRESSURE WILL BUILD ACROSS THE AREA
FRIDAY. A GOOD RADIATIONAL COOLING NIGHT IS ANTICIPATED FOR FRIDAY
NIGHT. SUBFREEZING TEMPERATURES WILL BE LIKELY NORTH OF HIGHWAY 190
WITH TEMPERATURES AGAIN CLOSE TO FREEZING ALONG I10 CORRIDOR. GOOD
WARMUP WILL THEN BEGIN WITH TEMPERATURES REACHING INTO THE 70S.
EXTENDED FORECAST...NEXT FRONTAL BOUNDARY BEGINS TO APPROACH THE
AREA EARLY NEXT WEEK. BOTH GFS AND ECMWF ARE HINTING AT LOW
PRESSURE WAVES MOVING ALONG THE FRONT ON TUESDAY BEFORE FRONT MOVES
THROUGH REGION ON WEDNESDAY. CURRENT FORECAST REFLECTS THIS
SCENARIO VERY WELL. WILL CONTINUE WITH LOW POP FORECAST BEGINNING
SUNDAY WITH CHANCE POPS INTO TUESDAY. TEMPERATURES SHOULD BE ABOVE
NORMAL FOR CHRISTMAS EVE AND CHRISTMAS DAY WITH COLDER WEATHER
RETURNING BY THE MIDDLE OF NEXT WEEK.
&&
.MARINE...NO CHANGES TO MARINE HAZARDS FOR NOW WITH LOW WATER
ADVISORY FOR BAYS AND GALE WARNINGS FOR OFFSHORE WATERS BEGINNING
TODAY. WINDS AND SEAS SHOULD SUBSIDE THURSDAY NIGHT FOR NEARSHORE
WATERS AND ON FRIDAY OFFSHORE. RETURN FLOW SHOULD BEGIN TO SET UP
ON SUNDAY. ALTHOUGH A MODEST INCREASE IN SEAS IS EXPECTED...NO
MARINE HAZARDS ARE EXPECTED FOR EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 64 32 61 33 64 / 10 0 0 0 10
KBPT 63 30 63 34 67 / 10 0 0 0 10
KAEX 60 29 58 30 63 / 10 0 0 0 10
KLFT 63 34 61 34 64 / 30 0 0 0 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: ACADIA...CALCASIEU...EAST
CAMERON...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER ST.
MARTIN...ST. MARY...UPPER ST. MARTIN...VERMILION...WEST
CAMERON.
SEVERE THUNDERSTORM WATCH UNTIL 7 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: AVOYELLES...RAPIDES...VERNON.
TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: JEFFERSON...ORANGE.
SEVERE THUNDERSTORM WATCH UNTIL 7 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: NORTHERN JASPER...NORTHERN NEWTON...
SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE
FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY
FOR THE FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO
CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
GALE WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA FROM 20 TO 60 NM.
LOW WATER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION
BAY.
SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA OUT 20 NM.
&&In the hours before
Special weather statement, Dec 20, 3:11 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 AM CST THU DEC 20 2012
LAZ027>032-041-042-073-TXZ201-215-216-261-262-201030-
HARDIN TX-JEFFERSON TX-RAPIDES LA-EVANGELINE LA-BEAUREGARD LA-
ALLEN LA-VERNON LA-AVOYELLES LA-CALCASIEU LA-ORANGE TX-
JEFFERSON DAVIS LA-SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
WEST CAMERON LA-
311 AM CST THU DEC 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON...
JEFFERSON AND ORANGE COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR
RAPIDES...EVANGELINE...BEAUREGARD...ALLEN...VERNON...AVOYELLES...
CALCASIEU...JEFFERSON DAVIS AND CAMERON PARISHES UNTIL 430 AM CST...
AT 308 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 31 MILES
NORTHEAST OF LENA TO FORT POLK TO DEWEYVILLE TO 31 MILES SOUTH OF
LIBERTY...MOVING EAST AT 40 MPH.
* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
LENA...CLIFTON...FIELDS AND ROSE CITY BY 315 AM...
SINGER...LACAMP...VIDOR AND MAURICEVILLE BY 320 AM...
TULLA AND CRAVENS BY 325 AM...
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 40 TO 50
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. ALSO...POWER OUTAGES HAVE BEEN REPORTED WITH THESE STRONG
WINDS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM THURSDAY
MORNING FOR WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3140 9266 3147 9216 3138 9211 3101 9239
3033 9305 2967 9396 2956 9435 2988 9436
2988 9444 2993 9445 3033 9391 3102 9325
3136 9299 3152 9273
RUASpecial weather statement, Dec 20, 4:04 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CST THU DEC 20 2012
LAZ028-029-031>033-041>043-052-073-074-TXZ215-201100-
JEFFERSON TX-ST. LANDRY LA-RAPIDES LA-EVANGELINE LA-ALLEN LA-
ACADIA LA-AVOYELLES LA-CALCASIEU LA-JEFFERSON DAVIS LA-VERMILION LA-
WEST CAMERON LA-EAST CAMERON LA-
404 AM CST THU DEC 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...EVANGELINE...ALLEN...
ACADIA...AVOYELLES...CALCASIEU...JEFFERSON DAVIS...VERMILION AND
CAMERON PARISHES UNTIL 500 AM CST...
AT 359 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 22 MILES NORTH OF EFFIE TO 23 MILES
SOUTHWEST OF JOHNSONS BAYOU...MOVING EAST AT 40 MPH.
* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
RUBY...POLAND...LAKE CHARLES REGIONAL AIRPORT AND DEVILLE BY 410
AM...
BOND...GRAND LAKE AND FENTON BY 415 AM...
TURKEY CREEK...IOWA AND ECHO BY 420 AM...
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 40 TO 50
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. ALSO...SOME POWER OUTAGES ARE LIKELY FROM THESE STRONG
WINDS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM THURSDAY
MORNING FOR WEST CENTRAL LOUISIANA.
LAT...LON 3133 9207 3132 9200 3123 9199 3130 9191
3120 9168 3110 9170 3046 9221 2972 9305
2977 9323 2976 9351 2967 9390 3046 9301
3148 9220
RUALocal storm report, Dec 20, 4:05 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST ESLER REGIONAL AIRPORT 31.39N 92.30W
12/19/2012 M56 MPH RAPIDES LA ASOS
KESF MEASURED A WIND GUST OF 56 MPH
&&
RDEALLocal storm report, Dec 20, 4:08 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 7 S SULPHUR 30.13N 93.36W
12/19/2012 M44.00 MPH CALCASIEU LA AWOS
KUXL MEASURED A WIND GUST OF 44 MPH.
&&
RDEALLocal storm report, Dec 20, 4:13 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST LAKE CHARLES REGIONAL A 30.12N 93.22W
12/19/2012 M50 MPH CALCASIEU LA ASOS
WIND GUST AT LAKE CHARLES REGIONAL AIRPORT OF 50 MPH.
&&
RDEALLocal storm report, Dec 20, 4:17 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST DE QUINCY 30.45N 93.44W
12/19/2012 M45.00 MPH CALCASIEU LA AWOS
THE DEQUINCY AWOS K5R8 MEASURED A WIND GUST OF 45 MPH.
&&
RDEALThunderstorm Wind, Evangeline
- When
- December 20, 4:22 AM CST
- Where
- Evangeline County, 0.69 mi N of Vidrine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 30.690, -92.400
Evangeline OEP reported damage to a house in Vidrine. A carport was blown away and a sun room and bedroom was damaged at the house as a line of thunderstorms along a cold front moved through. A few bricks from the house and carport fell onto a new car. Another home in Ville Platte had some shingles removed from the high winds.
Astronomical Low Tide, Iberia
- When
- December 20, 10:00 AM CST to December 21, 6:00 AM CST
- Where
- Iberia forecast zone
- Reported by
- Other Federal Agency
A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauges east and west of the Iberia Parish coast recorded multiple times where the tide fell more than one foot below mean lower low water. The lowest tide levels were around 2 to 3 feet below mllw with a difference of 3 to 4 feet below predicted values.
Astronomical Low Tide, St. Mary
- When
- December 20, 10:00 AM CST to December 21, 12:00 PM CST
- Where
- St. Mary forecast zone
- Reported by
- Other Federal Agency
A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauges at Luke’s Landing recorded a water level of 2.3 feet below mean lower low water. Water slowly drained from the area canals and the low tide eventually moved up to the Tesoro Marine Terminal where a tide of 2.5 feet below mean lower low water was recorded with a difference of 2.7 below the predicted level at 1637Z on the 21st.
Astronomical Low Tide, Vermilion
- When
- December 20, 10:10 AM CST to December 21, 5:30 AM CST
- Where
- Vermilion forecast zone
- Reported by
- Other Federal Agency
A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauge at Freshwater City lock recorded 3 separate times where the tide level fell more than one foot below mean lower low water. The times at the lowest tide levels were 1620Z on the 20th, and at 120Z and 1130Z on the 21st. The lowest tide level recorded was 3 feet below mean lower low water at both 1620Z with a difference of 4.46 feet from the predicted level.
Astronomical Low Tide, West Cameron
- When
- December 20, 11:00 AM CST to December 21, 6:30 AM CST
- Where
- West Cameron forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauge at Cameron recorded 3 separate times where the tide level fell more than one foot below mean lower low water. The times at the lowest tide levels were 17Z on the 20th, and at 220Z and 1230Z on the 21st. The lowest tide level recorded was 1.7 feet below mean lower low water at both 17Z and 220Z with the biggest difference occurring at 220Z with the water level 3.2 feet below the predicted level.
Astronomical Low Tide, East Cameron
- When
- December 20, 11:00 AM CST to December 21, 6:30 AM CST
- Where
- East Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
A strong cold front moved across the coastal zones during the 20th with strong north winds remaining over the area for more than a day. These winds produced lower than normal tides all along the coast. The NOS tide gauge at Cameron recorded 3 separate times where the tide level fell more than one foot below mean lower low water. The times at the lowest tide levels were 17Z on the 20th, and at 220Z and 1230Z on the 21st. The lowest tide level recorded was 1.7 feet below mean lower low water at both 17Z and 220Z with the biggest difference occurring at 220Z with the water level 3.2 feet below the predicted level.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417144, 420988, 420989, 420987, 420978, 420980.